Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 283, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 25, 2008, 7:09 AM CDT for Lyon County, Iowa. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2008, 7:09 AM CDT (12:09 UTC)
- Expired
- Sep 25, 2008, 7:30 AM CDT
- In force
- 21 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Lyon County, IA
The radar
The Sioux Falls radar (KFSD), 65 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 7:20 AM CDT | HAIL 0.88 | 4 W Little Rock, IA | |
| Sep 25, 7:36 AM CDT | HAIL 0.75 | 3 N Little Rock, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 251209 SVRFSD IAC119-251230- /O.NEW.KFSD.SV.W.0283.080925T1209Z-080925T1230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 709 AM CDT THU SEP 25 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LYON COUNTY IN NORTHWEST IOWA * UNTIL 730 AM CDT * AT 709 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF GEORGE...OR 6 MILES EAST OF ROCK RAPIDS...MOVING NORTHEAST AT 26 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LITTLE ROCK AROUND 725 AM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4350 9587 4331 9587 4329 9609 4350 9610 TIME...MOT...LOC 1209Z 231DEG 23KT 4343 9601 $$ LIEBL
2 follow-up statements
000 WWUS53 KFSD 251217 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 717 AM CDT THU SEP 25 2008 IAC119-251230- /O.CON.KFSD.SV.W.0283.000000T0000Z-080925T1230Z/ LYON IA- 717 AM CDT THU SEP 25 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR EASTERN LYON COUNTY... AT 717 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES WEST OF LITTLE ROCK...OR 9 MILES EAST OF ROCK RAPIDS...MOVING EAST AT 21 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LITTLE ROCK AROUND 725 AM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4350 9587 4331 9587 4329 9609 4350 9610 TIME...MOT...LOC 1217Z 250DEG 19KT 4343 9596 $$ LIEBL
000 WWUS53 KFSD 251232 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 732 AM CDT THU SEP 25 2008 IAC119-251241- /O.EXP.KFSD.SV.W.0283.000000T0000Z-080925T1230Z/ LYON IA- 731 AM CDT THU SEP 25 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LYON COUNTY HAS EXPIRED... THE WARNING HAS BEEN REPLACED BY A NEW SEVERE THUNDERSTORM WARNING. LAT...LON 4350 9587 4331 9587 4329 9609 4350 9610 TIME...MOT...LOC 1217Z 250DEG 19KT 4343 9596 $$ LIEBL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:40 AM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Sep 25, 3:40 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 340 AM CDT THU SEP 25 2008 .DISCUSSION... SCT TRW HAVE DEVELOPED ON NOSE OF LLJ AHEAD OF S/W. STORMS ARE GNLY OCCURRING E OF A BKX-YKN LINE. THIS AXIS DRIFTS SLOWLY EWD THIS MORN AS NOSE OF LLJ LIFTS N OF AREA AND ALREADY STARTING TO SEE THIS AS STORMS NOW FIRING WELL N OF CWA. STILL ENUF ELEVATED INSTABIL TO KEEP CHC OF TRW IN FCST THIS MORNING MAINLY E OF I29. WARMER AIR WL SPREAD ACRS CWA TODAY AND SHUD BE WELL ABOVE NORM WITH HIGHS GENLY IN THE 80S WITH NR 90 SW. ALSO WL SEE GUSTY S WINDS UP TO 35 MPH FM MID MORN INTO AFTN. DRY AND WARM WX CAN BE EXPECTED TONIGHT AND FRI AS RIDGE AXIS ALOFT SHIFTS EWD ACRS THE REGION. SHUD ALSO SEE GUSTY S WINDS ACRSW MOST OF THE CWA AGAIN ON FRI. AS RIDGE AXIS SHIFTS E...SHUD SEE CDFNT PUSH SEWD ACRS CWA FRI NITE INTO SAT MORN WITH ASSOCD S/W FLATTENING RIDGE. THIS WL BRING COOLER AND DRIER AIR INTO CWA FOR SAT. MAY SEE A FEW LIGHT RW ACRS NERN CWA FRI NITE INTO ERLY SAT MORN...BUT FOR NOW WL LEAVE DRY. ANOTHER S/W IN NW FLOW WL BRING A WEAK CDFNT THRU CWA SUN AFTN AND NIGHT. NOT A LOT OF MOISTURE TO WORK WITH BUT STILL CUD SEE A FEW SPRINKLES OR LIGHT RW. THIS FNT SHUD PUSH TEMPS BACK DOWN TO NR NORM FOR HIGHS EARLY NEXT WEEK WITH HIGHS IN THE 60S TO LOWER 70S. NO REAL STRONG PUSHES OF COLD AIR EXPECTED THE NEXT 7 DAYS...SO NOT SEEING ANY REAL TRHEAT FOR A FREEZE AS OF YET. && .AVIATION... LOW LEVEL JET TO PRODUCE SHOWERS AND THUNDERSTORMS THIS MORNING WITH MOST OF THE ACTIVITY NEAR AND EAST OF INTERSTATE 29. MVFR LIKELY WITH ISOLATED STRONGER THUNDERSTORMS...OTHERWISE VFR THROUGH THIS AFTERNOON. SRLY SFC WINDS TO INCREASE TO 20 TO 35 MPH DURING THE AFTERNOON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Sep 25, 3:59 AM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 359 AM CDT THU SEP 25 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 359 AM CDT THU SEP 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL OCCUR THROUGH MID MORNING MAINLY EAST OF INTERSTATE 29. A FEW STORMS MAY PRODUCE PEA TO MARBLE SIZE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 7:29 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 31 min |
| Sep 25, 7:59 AM CDT | Severe Thunderstorm Warning | FSD | Osceola | 18 min |
| Sep 25, 8:01 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.